Ohio, 2009

Winter Weather in Ohio, December 13, 2009

December 13, 2009 · NWS PBZ · 8 events in 8 counties and zones

As warm air headed north ahead of low pressure moving into the Ohio Valley freezing rain quickly developed across much of eastern Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland. Untreated roadways quickly accumulated up to one tenth of an inch of ice making travel nearly impossible between 6 AM and 10 AM.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

As warm air headed north ahead of low pressure moving into the Ohio Valley freezing rain quickly developed across much of eastern Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland. Untreated roadways quickly accumulated up to one tenth of an inch of ice making travel nearly impossible between 6 AM and 10 AM. Major interstates in and around Pittsburgh, including the Pennsylvania Turnpike were closed for more than 2 hours until roads could be treated and surface temperatures warmed above freezing. 911 centers across the area received thousands of call due to minor accidents. 2 more serious accidents resulted in 2 deaths, one in Beaver county, PA and one in Westmoreland county, PA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 13, 5:46 AM EST, 14 minutes earlier.

Area forecast discussion, Dec 13, 5:46 AM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
546 AM EST SUN DEC 13 2009

.SYNOPSIS...
LOW PRESSURE MOVING THROUGH THE GREAT LAKES WILL BRING FREEZING
RAIN TO PARTS OF THE UPPER OHIO VALLEY THIS MORNING WITH
PRECIPITATION BECOMING ALL RAIN BY AFTERNOON.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LOW PRESSURE TROUGH CROSSING THE GREAT WAS PULLING WARMTH AND
MOISTURE NORTHWARD TOWARD THE UPPER OHIO VALLEY THIS MORNING. WARM
ADVECTION MAY BE BRIEFLY RETARDED VIA EVAPORATIVE COOLING AS
PRECIPITATION FALLS THROUGH VERY DRY AIRMASS ENTRENCHED OVER THE
AREA. THUS, HAVE MADE A MENTION OF AT LEAST A CHANCE OF FREEZING
RAIN ALL ZONES THIS MORNING, WITH BEST CHANCE OF SOME ICE
ACCUMULATION...APPROXIMATELY A TENTH OF AN INCH...STILL OVER
COUNTIES EAST OF FRANKLIN, AND THE RIDGE ZONES EAST OF MORGANTOWN.
WINTER WEATHER ADVISORY FOR FREEZING RAIN HAS BEEN CONTINUED IN
THOSE AREAS. SPECIAL WEATHER STATEMENT WILL BE ISSUED FOR THE REST
OF THE AREA.

OTHERWISE, STRENGTH OF WARM ADVECTION AND SPEED OF THE SUPPORTING
SHORTWAVE SHOULD LIMIT POTENTIAL FOR SIGNIFICANT PROBLEMS, AND END
THE THREAT COMPLETELY BY LATE MORNING. MID LEVEL DRY SLOT IS
EXPECTED TO ELIMINATE THE MEASURABLE PRECIPITATION POTENTIAL BY
THIS AFTERNOON HENCE, LIGHT RAIN AND THEN DRIZZLE WORDING WAS
INCLUDED INTO TONIGHT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
SHORTWAVE RIDGE/WEAK SUFFACE HIGH IN ADVANCE OF A GREAT LAKES
TROUGH SHOULD KEEP MOST OF MONDAY DRY AND SUPPORT ABOVE NORMAL
TEMPERATURES. HOWEVER, THE SYSTEMS WEAK COLD FRONT IS PROJECTED
TOWARD THE UPPER OHIO VALLEY REGION ON MONDAY NIGHT, WITH A STALL
OF THE FEATURE EXPECTED AS A DEEPER DISTURBANCES DIGS SOUTH OF
JAMES BAY. FORECAST WILL THUS FEATURE SLIGHT CHANCE TO CHANCE POPS
FOR MONDAY NIGHT AND TUESDAY, WITH MENTIONS OF RAIN AND SNOW DUE
TO UNCERTAINTY OF THE TEMPERATURE PROFILE. BY TUESDAY NIGHT,
STRONGER COLD FRONT SHOULD COMPLETE A SWEEP OF THE REGION, CHANGE
ALL PRECIPITATION TO SNOW SHOWERS, AND USHER IN A COOLER SECOND
HALF OF THE WEEK.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
SCATTERED SNOW SHOWERS WILL PERSIST INTO WEDNESDAY IN THE COLD
NORTHWEST FLOW BEHIND THE FRONT. MAINLY DRY CONDITIONS ARE
EXPECTED BY THURSDAY AS SURFACE HIGH PRESSURE BUILDS. THE NEXT
SYSTEM APPROACHING FROM THE CENTRAL PLAINS WILL BRING A CHANCE OF
RAIN AND SNOW SHOWERS FRIDAY INTO SATURDAY.

TEMPERATURES ARE FORECAST TO BE BELOW NORMAL THROUGH FRIDAY, THEN
RECOVER TO NEAR SEASONAL AVERAGES FOR THE WEEKEND.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
LOW-LEVEL MOISTURE WILL ADVECT ACROSS THE TERMINALS THIS MORNING
WITH A WARM LAYER OF AIR ALOFT OVERRUNNING NEAR FREEZING
TEMPERATURES AT THE SURFACE. WITH SHOWERS ADVECTING NORTHEASTWARD
AND SURFACE TEMPERATURES HOVERING AROUND FREEZING...A BRIEF PERIOD
OF FREEZING RAIN AND SLEET IS POSSIBLE AT THE ONSET OF
PRECIPITATION ACROSS THE TERMINALS NORTH OF KMGW. THE PREVAILING
PRECIP WILL BECOME ALL RAIN ACROSS THE TERMINALS BY LATE MORNING.
CEILINGS WILL BECOME MVFR ACROSS THE AREA THIS MORNING WITH MVFR
VISIBILITIES POSSIBLE WITH PRECIPITATION.

MVFR CEILINGS WILL DROP TO IFR FOR PERIODS SUNDAY WITH SCATTERED RAIN
SHOWERS CONTINUING. SHOWERS WILL DIMINISH SUNDAY AFTERNOON AS A
SURFACE TROUGH PUSHES EAST OF THE AREA. CEILINGS WILL BECOME IFR SUNDAY
NIGHT...WITH LOWER CEILINGS POSSIBLE.

LOW-LEVEL MOISTURE WILL REMAIN ACROSS THE TERMINALS WITH REDUCED
CEILINGS CONTINUING ON MONDAY. A WEAK COLD FRONT WILL CROSS THE
AREA MONDAY NIGHT INTO TUESDAY...RETURNING THE CHANCE FOR RAIN AND
SNOW SHOWERS WITH REDUCED CEILINGS AND VISIBILITIES. SNOW SHOWERS
WILL MOSTLY DIMINISH BY WEDNESDAY WITH VFR CONDITIONS RETURNING ON
THURSDAY AS HIGH PRESSURE BUILDS IN FROM THE WEST.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER WEATHER ADVISORY UNTIL 10 AM EST THIS MORNING FOR
     MDZ001.
OH...NONE.
PA...WINTER WEATHER ADVISORY UNTIL 11 AM EST THIS MORNING FOR
     PAZ008-009-015-016-023.
WV...WINTER WEATHER ADVISORY UNTIL 10 AM EST THIS MORNING FOR
     WVZ023-041.

&&
Hazardous weather outlook, Dec 13, 2:49 AM EST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
249 AM EST SUN DEC 13 2009

PAZ008-009-015-016-023-140800-
VENANGO-FOREST-CLARION-JEFFERSON PA-INDIANA-
249 AM EST SUN DEC 13 2009

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM TO 11 AM EST THIS
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-WVZ023-041-140800-
GARRETT-PRESTON-TUCKER-
249 AM EST SUN DEC 13 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039>041-048>050-057>059-068-069-PAZ007-013-014-020>022-029>032-
WVZ001>004-012-021-022-140800-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-LAWRENCE-BUTLER-
BEAVER-ALLEGHENY-ARMSTRONG-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-
HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
249 AM EST SUN DEC 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Dec 13, 3:00 AM EST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
300 AM EST SUN DEC 13 2009

OHZ039>041-048>050-057>059-068-069-PAZ007-013-014-020>022-029>032-
WVZ001>004-012-021-022-131200-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-LAWRENCE-BUTLER-
BEAVER-ALLEGHENY-ARMSTRONG-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-
HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
INCLUDING THE CITIES OF...NEW PHILADELPHIA...DOVER...
UHRICHSVILLE...CARROLLTON...EAST LIVERPOOL...SALEM...COLUMBIANA...
EAST PALESTINE...WELLSVILLE...CALCUTTA...COSHOCTON...CADIZ...
HOPEDALE...STEUBENVILLE...ZANESVILLE...CAMBRIDGE...
MARTINS FERRY...ST. CLAIRSVILLE...BELLAIRE...BARNESVILLE...
SHADYSIDE...BRIDGEPORT...CALDWELL...WOODSFIELD...SHARON...
HERMITAGE...GROVE CITY...GREENVILLE...FARRELL...NEW CASTLE...
ELLWOOD CITY...BUTLER...ZELIENOPLE...ALIQUIPPA...BEAVER FALLS...
AMBRIDGE...MONACA...BEAVER...PITTSBURGH METRO AREA...KITTANNING...
FORD CITY...LEECHBURG...FREEPORT...APOLLO...WASHINGTON...
CANONSBURG...DONORA...CALIFORNIA...CHARLEROI...MONONGAHELA...
MCMURRAY...GREENSBURG...NEW KENSINGTON...JEANNETTE...LATROBE...
MONESSEN...WAYNESBURG...FAIRDALE...UNIONTOWN...CONNELLSVILLE...
OHIOPYLE...TORONTO...WEIRTON...WHEELING...MOUNDSVILLE...
NEW MARTINSVILLE...FAIRMONT...MORGANTOWN
300 AM EST SUN DEC 13 2009

...FREEZING RAIN POSSIBLE THIS MORNING...

A BRIEF PERIOD OF FREEZING RAIN IS POSSIBLE THIS MORNING ALONG
WITH SOME LIGHT ICE ACCUMULATION. ANY AMOUNT OF ICE COULD MAKE
UNTREATED SURFACES SLIPPERY. TEMPERATURES SHOULD WARM ABOVE
FREEZING AFTER DAYBREAK AND QUICKLY MELT ANY ACCUMULATED ICE.

THE NATIONAL WEATHER SERVICE ADVISES THAT MOTORISTS AND
PEDESTRIANS ALLOW FOR SOME EXTRA TIME THIS MORNING AND PROCEED
WITH CAUTION AS SOME SURFACES...ESPECIALLY BRIDGES AND OVERPASSES
MAY BECOME SLIPPERY.

SIGNIFICANT ICE ACCUMULATIONS MAY BE REPORTED TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather. Local standard time, as filed.

Winter Weather, Carroll

When
December 13, 6:00 AM EST to 10:00 AM EST
Where
Carroll forecast zone
Reported by
Law Enforcement
Coordinates
40.580, -81.090 (the zone’s center; the record gives no point)

Winter Weather, Columbiana

When
December 13, 6:00 AM EST to 10:00 AM EST
Where
Columbiana forecast zone
Reported by
Law Enforcement
Coordinates
40.768, -80.777 (the zone’s center; the record gives no point)

Winter Weather, Coshocton

When
December 13, 6:00 AM EST to 10:00 AM EST
Where
Coshocton forecast zone
Reported by
Law Enforcement
Coordinates
40.302, -81.920 (the zone’s center; the record gives no point)

Winter Weather, Guernsey

When
December 13, 6:00 AM EST to 10:00 AM EST
Where
Guernsey forecast zone
Reported by
Law Enforcement
Coordinates
40.052, -81.494 (the zone’s center; the record gives no point)

Winter Weather, Harrison

When
December 13, 6:00 AM EST to 10:00 AM EST
Where
Harrison forecast zone
Reported by
Law Enforcement
Coordinates
40.294, -81.091 (the zone’s center; the record gives no point)

Winter Weather, Jefferson

When
December 13, 6:00 AM EST to 10:00 AM EST
Where
Jefferson forecast zone
Reported by
Law Enforcement
Coordinates
40.385, -80.761 (the zone’s center; the record gives no point)

Winter Weather, Muskingum

When
December 13, 6:00 AM EST to 10:00 AM EST
Where
Muskingum forecast zone
Reported by
Law Enforcement
Coordinates
39.965, -81.944 (the zone’s center; the record gives no point)

Winter Weather, Tuscarawas

When
December 13, 6:00 AM EST to 10:00 AM EST
Where
Tuscarawas forecast zone
Reported by
Law Enforcement
Coordinates
40.441, -81.474 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 206624, 206625, 206626, 206627, 206628, 206629, 206630, 206631.